Four teens hospitalized after bad reaction to chugging cough syrup

Pearland, TX (KPRC)–Four Texas teens end up in the hospital after police say they used a popular cough syrup to get high.

Parents and students at Pearland’s Dawson High School slowly learned that four students taken by paramedics after they became intoxicated after drinking a powerful cough syrup. 

Parents were confused as to why their children would do such a thing.

“I guess maybe they wanted to go home or something,” Edward Jasmine, a parent, said. “Kids do things that I don’t understand.”  

Police said that the boys, two are 14 years of age and the other two are 15, ingested the medicine in one of the school’s restrooms. 

One of the boys had brought four bottles of Delsym cough syrup to school, and each boy drank a full bottle.

After they returned to class, a teacher noticed one of the students was acting strangely and appeared to be in what they called some kind of distress. 

The teacher sent him to the nurse, who discovered he had an elevated blood pressure and an elevated heart rate. He admitted to drinking the syrup and eventually admitted that the others had as well.

In the end, all four were transported to Memorial Hermann Southeast Hospital for evaluation. 

Delsym is a strong medicine with a 12-hour time release, meant to be taken by the teaspoonful. It’s powerful stuff, so strong it’s often placed behind the counter, but it can be found on drugstore shelves.

“If they take too much of it trying to keep chasing that high, they could very well end up overdosing and may actually even die from it,” Lt. Onesimo Lopez, with Pearland Police Department, said.

Authorities also said the students may face public intoxication charges.

Follow

Get every new post delivered to your Inbox.

Join 2,027 other followers